One of the things that was identified through research is that patients with cerebral palsy have higher rates of depression and anxiety than you would see in the general population. At the same time, there are also higher rates of psychiatric medications being prescribed by different providers to these patients without actually having any backup in the literature, telling us which psychiatric medications are safer or more effective.
We've noticed that some medications in psychiatry that are regarded as very safe are more likely to cause motor side effects if you have CP. This is very important because we found out that more than 50% of our adult patients are using one or more psychiatric medications.
It's important that if you perceive any difference in your muscular rigidity or muscular spasms after you were prescribed psychiatric medication, including antidepressants, you should tell your provider because there are many cases where the antidepressant caused worsening in the motor function. They can be easily switched to an alternative antidepressant if needed. If you think that the antidepressant that you are using is very, very helpful, and you don't want to switch to something else, there are also other antidotes that can help with the motor side effects being caused by these antidepressants.
The important thing is to not assume that this is just a progression of CP, but to actually make your provider investigate what is causing the symptoms. As physicians, we promise to first do no harm. When we try to prescribe a psychiatric medication, such as an antidepressant, we are trying to improve quality of life. For us it's really important that we know to watch for any side effects after these medications are prescribed that would actually cause quality of life to get worse.
"The important thing is to not assume that this is just a progression of CP, but to actually make your provider investigate what is causing the symptoms."